Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 086, 16 pages      arXiv:1805.00544
Contribution to the Special Issue on Modular Forms and String Theory in honor of Noriko Yui

A Hypergeometric Version of the Modularity of Rigid Calabi-Yau Manifolds

Wadim Zudilin abc
a) Department of Mathematics, IMAPP, Radboud University, PO Box 9010, 6500 GL Nijmegen, The Netherlands
b) School of Mathematical and Physical Sciences, The University of Newcastle, Callaghan, NSW 2308, Australia
c) Laboratory of Mirror Symmetry and Automorphic Forms, National Research University Higher School of Economics, 6 Usacheva Str., 119048 Moscow, Russia

Received May 03, 2018, in final form August 13, 2018; Published online August 17, 2018

We examine instances of modularity of (rigid) Calabi-Yau manifolds whose periods are expressed in terms of hypergeometric functions. The $p$-th coefficients $a(p)$ of the corresponding modular form can be often read off, at least conjecturally, from the truncated partial sums of the underlying hypergeometric series modulo a power of $p$ and from Weil's general bounds $|a(p)|\le2p^{(m-1)/2}$, where $m$ is the weight of the form. Furthermore, the critical $L$-values of the modular form are predicted to be $\mathbb Q$-proportional to the values of a related basis of solutions to the hypergeometric differential equation.

Key words: hypergeometric equation; bilateral hypergeometric series; modular form; Calabi-Yau manifold.

pdf (401 kb)   tex (23 kb)


  1. Ahlgren S., Ono K., A Gaussian hypergeometric series evaluation and Apéry number congruences, J. Reine Angew. Math. 518 (2000), 187-212.
  2. Berndt B.C., Ramanujan's notebooks, Part V, Springer-Verlag, New York, 1998.
  3. Beukers F., Another congruence for the Apéry numbers, J. Number Theory 25 (1987), 201-210.
  4. Beukers F., Cohen H., Mellit A., Finite hypergeometric functions, Pure Appl. Math. Q. 11 (2015), 559-589, arXiv:1505.02900.
  5. Cooper S., Inversion formulas for elliptic functions, Proc. Lond. Math. Soc. 99 (2009), 461-483.
  6. Damerell R.M., $L$-functions of elliptic curves with complex multiplication. I, Acta Arith. 17 (1970), 287-301.
  7. Evans R., Review of [1], MathSciNet, MR1739404 (2001c_11057), Amer. Math. Soc., Providence, RI, available at
  8. Frechette S., Ono K., Papanikolas M., Gaussian hypergeometric functions and traces of Hecke operators, Int. Math. Res. Not. 2004 (2004), 3233-3262.
  9. Glaisher J.W.L., On the representations of a number as the sum of two, four, six, eight, ten, and twelve squares, Quart. J. Pure Appl. Math. 38 (1906), 1-62.
  10. Golyshev V., Mellit A., Gamma structures and Gauss's contiguity, J. Geom. Phys. 78 (2014), 12-18, arXiv:0902.2003.
  11. Greene J., Hypergeometric functions over finite fields, Trans. Amer. Math. Soc. 301 (1987), 77-101.
  12. Guillera J., Bilateral sums related to Ramanujan-like series, arXiv:1610.04839.
  13. Guillera J., Rogers M., Ramanujan series upside-down, J. Aust. Math. Soc. 97 (2014), 78-106, arXiv:1206.3981.
  14. Kilbourn T., An extension of the Apéry number supercongruence, Acta Arith. 123 (2006), 335-348.
  15. The LMFDB Collaboration, The $L$-functions and modular forms database, available at
  16. Long L., Hypergeometric evaluation identities and supercongruences, Pacific J. Math. 249 (2011), 405-418, arXiv:0912.0197.
  17. Long L., Tu F.-T., Yui N., Zudilin W., Supercongruences for rigid hypergeometric Calabi-Yau threefolds, arXiv:1705.01663.
  18. McCarthy D., Extending Gaussian hypergeometric series to the $p$-adic setting, Int. J. Number Theory 8 (2012), 1581-1612, arXiv:1204.1574.
  19. Osburn R., Straub A., Zudilin W., A modular supercongruence for $_6F_5$: an Apéry-like story, Ann. Inst. Fourier (Grenoble), to appear, arXiv:1701.04098.
  20. Roberts D., Rodriguez Villegas F., Hypergeometric supercongruences, arXiv:1803.10834.
  21. Rodriguez Villegas F., Hypergeometric families of Calabi-Yau manifolds, in Calabi-Yau Varieties and Mirror Symmetry (Toronto, ON, 2001), Fields Inst. Commun., Vol. 38, Amer. Math. Soc., Providence, RI, 2003, 223-231.
  22. Rodriguez Villegas F., Hypergeometric motives, Lecture notes, 2017.
  23. Rogers M., Wan J.G., Zucker I.J., Moments of elliptic integrals and critical $L$-values, Ramanujan J. 37 (2015), 113-130, arXiv:1303.2259.
  24. Scheidegger E., Analytic continuation of hypergeometric functions in the resonant case, arXiv:1602.01384.
  25. Shimura G., The special values of the zeta functions associated with cusp forms, Comm. Pure Appl. Math. 29 (1976), 783-804.
  26. Shimura G., On the periods of modular forms, Math. Ann. 229 (1977), 211-221.
  27. Silverman J.H., The arithmetic of elliptic curves, Graduate Texts in Mathematics, Vol. 106, 2nd ed., Springer, Dordrecht, 2009.
  28. Slater L.J., Generalized hypergeometric functions, Cambridge University Press, Cambridge, 1966.
  29. Stienstra J., Mahler measure variations, Eisenstein series and instanton expansions, in Mirror Symmetry. V, AMS/IP Stud. Adv. Math., Vol. 38, Amer. Math. Soc., Providence, RI, 2006, 139-150, math.NT/0502193.
  30. Stienstra J., Beukers F., On the Picard-Fuchs equation and the formal Brauer group of certain elliptic $K3$-surfaces, Math. Ann. 271 (1985), 269-304.
  31. Swisher H., On the supercongruence conjectures of van Hamme, Res. Math. Sci. 2 (2015), Art. 18, 21 pages, arXiv:1504.01028.
  32. van Hamme L., Some conjectures concerning partial sums of generalized hypergeometric series, in $p$-Adic Functional Analysis (Nijmegen, 1996), Lecture Notes in Pure and Appl. Math., Vol. 192, Editors W.H. Schikhof, C. Perez-Garcia, J. Kakol, Dekker, New York, 1997, 223-236.
  33. Verrill H.A., Congruences related to modular forms, Int. J. Number Theory 6 (2010), 1367-1390.
  34. Zagier D.B., Arithmetic and topology of differential equations, in Proceedings of the Seventh European Congress of Mathematics (Berlin, July 18-22, 2016), Editors V. Mehrmann, M. Skutella, European Mathematical Society, Berlin, 2018, 717-776.
  35. Zeilberger D., Gauss's ${}_2F_1(1)$ cannot be generalized to ${}_2F_1(x)$, J. Comput. Appl. Math. 39 (1992), 379-382.
  36. Zudilin W., Ramanujan-type formulae for $1/\pi$: a second wind?, in Modular Forms and String Duality, Fields Inst. Commun., Vol. 54, Amer. Math. Soc., Providence, RI, 2008, 179-188, arXiv:0712.1332.
  37. Zudilin W., Ramanujan-type supercongruences, J. Number Theory 129 (2009), 1848-1857, arXiv:0805.2788.

Previous article  Next article   Contents of Volume 14 (2018)